A gallavotti-cohen-type symmetry in the large deviation functional for stochastic dynamics

Joel Lebowitz, Herbert Spohn

Research output: Contribution to journalArticle

974 Scopus citations

Abstract

We extend the work of Kurchan on the Gallavotti-Cohen fluctuation theorem, which yields a symmetry property of the large deviation function, to general Markov processes. These include jump processes describing the evolution of stochastic lattice gases driven in the bulk or through particle reservoirs, general diffusive processes in physical and/or velocity space, as well as Hamiltonian systems with stochastic boundary conditions. For dynamics satisfying local detailed balance we establish a link between the average of the action functional in the fluctuation theorem and the macroscopic entropy production. This gives, in the linear regime, an alternative derivation of the Green-Kubo formula and the Onsager reciprocity relations. In the nonlinear regime consequences of the new symmetry are harder to come by and the large deviation functional difficult to compute. For the asymmetric simple exclusion process the latter is determined explicitly using the Bethe ansatz in the limit of large N.

Original languageEnglish (US)
Pages (from-to)333-365
Number of pages33
JournalJournal of Statistical Physics
Volume95
Issue number1-2
StatePublished - Apr 1 1999

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Keywords

  • Asymmetric exclusion process
  • Current fluctuations
  • Fluctuation theorem

Fingerprint Dive into the research topics of 'A gallavotti-cohen-type symmetry in the large deviation functional for stochastic dynamics'. Together they form a unique fingerprint.

  • Cite this